MAUDE Adverse Event Report: SMITH & NEPHEW, INC. SCR BIORCI 8X30MM STRL BX 1; SCREW, FIXATION, BONE

SMITH & NEPHEW, INC. SCR BIORCI 8X30MM STRL BX 1; SCREW, FIXATION, BONE
Catalog Number 7207561
Medical Device Problem Code Material Separation (1562)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 07/17/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
(b)(6).
 
Event or Problem Description
It was reported that during an acl reconstruction surgery, the screw broke, broken pieces were removed using graspers the procedure was completed with a back up device with no delay or patient injury reported.
 
Additional Manufacturer Narrative
One 7207561 sterile 8x30mm biorci screw used for treatment, was returned for evaluation.The complaint stated: ¿the screw broke.¿ the partial screw, instructions for use, chartstik labels the outer product carton were returned.Dimensional inspection verifies that this was a 8x30mm product.Threads have been chewed up at the distal tip.More than half of the product length is absent.The most distal thread was scored as with a sharp instrument or knife.The star hex appears undamaged.The condition of the body is aligned with entanglement with a guide wire, other instrument and/or excess torque.Product condition is consistent with difficult insertion.Adherence to the instructions for use, prep and use is essential for optimum success of the product.This product contains technique oriented information.Per instructions for use: ¿the starter must be utilized with the biorci screws to minimize screw breakage during insertion.If hard bone is encountered, the biorci tap should be used.¿ no root cause related to the manufacturing of this device was confirmed.Product met specifications upon release to distribution.
 
Additional Manufacturer Narrative
One 7207561 sterile biorci 8x30mm screw reported on.The product was used for treatment but was not returned.Due to unavailability, the allegation could not be fully confirmed.Definitive conclusions, investigation and evaluation were limited without physical evaluation.If objective evidence becomes available to assist with evaluation, the complaint will be revisited.Factors that may affect device performance include: device storage, device ability, surgical ability, procedure location and tissue condition.Influences that could compromise product performance or integrity include: use of other than recommended prep instrument size or types.Entanglement with guide wire or other instrument.Stripping or over torque.Damaged prep instruments.Not accounting for taper or larger head to body design.Unexpected bone density/condition.Review of instruction for use documentation confirms instructions, precautionary statements and recommendations for proper use of product.Prep per the instruction for use recommendation is critical for ease of insertion and successful anchoring.Per instruction for use: ¿it is the surgeon¿s responsibility to be familiar with the appropriate surgical techniques prior to use of this device.Read these instructions completely prior to use.The starter must be utilized with the biorci screws to minimize screw breakage during insertion.Prior to use inspect the tip of the driver.If tip flaring is apparent do not use the driver.Excessive force should not be placed on the delivery instrument.If hard bone is encountered, the biorci tap should be used.¿ final product met specifications upon release to distribution.

Brand Name
SCR BIORCI 8X30MM STRL BX 1
Common Device Name
SCREW, FIXATION, BONE
Manufacturer (Section D)
SMITH & NEPHEW, INC.
130 forbes boulevard
mansfield MA 02048
MDR Report Key8859417
Report Number1219602-2019-00911
Device Sequence Number11247230
Product Code HWC
UDI-Device Identifier03596010426239
UDI-Public03596010426239
Combination Product (Y/N)N
Initial Reporter CountryIN
PMA/510(K) Number
K992396
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 11/17/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date10/04/2023
Device Catalogue Number7207561
Device Lot Number50762637
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer10/07/2019
Initial Date Received by Manufacturer 07/18/2019
Supplement Date Received by Manufacturer09/10/2019
11/14/2019
Initial Report FDA Received Date08/05/2019
Supplement Report FDA Received Date09/11/2019
11/17/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1